Illinois, 2011

Flooding in Illinois, April 21 to 30, 2011

April 21 to 30, 2011 · NWS PAH · 3 events in 3 counties and zones

The Mississippi River rose above flood stage late in the month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River rose above flood stage late in the month. A series of heavy rainfall events gradually forced the river upward at an unsteady rate. The river continued rising past the end of the month. Impacts of the May crest will be included in the May report. April ended up being the wettest month on record at Paducah, Kentucky. Rainfall at Cape Girardeau was over 20 inches for the month. Most of the rain fell during the latter half of the month. A persistent southwest flow aloft tended to steer storms northeast from the Plains across the mid-section of the country. Cold fronts tended to stall near the Lower Ohio Valley as they became more parallel to the upper-level steering flow. Bands and clusters of thunderstorms frequently developed in the vicinity of the front, producing heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 21, 2:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 21, 2:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT THU APR 21 2011

.DISCUSSION...
A VERY ACTIVE WEATHER PATTERN IS SHAPING UP FOR AREAS FROM THE
SOUTHERN PLAINS AND RED RIVER VALLEY REGION OF OKLAHOMA...NORTHEAST
ACROSS THE OZARKS AND INTO THE MID MISSISSIPPI AND OHIO VALLEY
REGIONS. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE FORECAST
OVER THE NEXT SEVERAL DAYS...THAT OVER TIME COULD LEAD TO CONSIDERABLE
FLOOD CONCERNS...NOT ONLY IN AN AREAL SENSE...BUT LONGER TERM AS WELL
AND WITH RESPECT TO THE RIVERS. WE PLAN ON ISSUING A HYDROLOGIC
OUTLOOK THIS MORNING TO OUTLOOK AND DISCUSS OUR CONCERNS. LATER
SHIFTS MAY HAVE TO CONSIDER A FLOOD/FLASH FLOOD WATCH. THINK IT IS
A TAD TOO SOON TO PULL THE TRIGGER...GIVEN SOME MODEL DIFFERENCES
IN QPF PLACEMENT. THE MAIN DIFFERENCE THROUGH THE WEEKEND...IS THE
SREF/NAM ARE A BIT FARTHER SOUTH WITH HEAVIER QPF AXIS THAN THE
GFS/ECMWF SOLUTIONS. WE ARE TRENDING TOWARD THE GFS/ECMWF SOLUTIONS.

FOR TODAY...CONVECTION REMAINS FOCUSED TO OUR SOUTH. HIGH PRESSURE
WILL MOVE ACROSS THE GREAT LAKES REGION TODAY...WITH A QUASI STATIONARY
FRONT STILL SOUTH ACROSS THE GULF COAST REGION...KEEPING US COOL AND
IN AN EASTERLY FLOW PATTERN. LOWERED POPS MORE SO TODAY...AND KEPT
BEST VALUES OVER THE SW 1/2 OF THE AREA...PRIMARILY THIS AFTERNOON
FOR SHOWERS AND PERHAPS THUNDERSTORMS.

TONIGHT...THE BOUNDARY WILL LIFT NORTH AS A WARM FRONT AND ENTER INTO
THE REGION BY 12Z FRIDAY. EXPECT AN INCREASE IN SHOWERS AND STORMS
TONIGHT...AFFECTING MOST AREAS. THE BOUNDARY WILL CONTINUE TO PROGRESS
NORTH THROUGH THE DAY...CARRYING THE BEST CHANCE OF CONVECTION WITH
IT. ROUND 1 SHOULD NOT BE TOO PROBLEMATIC. OUR GRID QPF GENERALLY
RUNS FROM 0.50 TO 0.75 WEST KENTUCKY TO 1-1.5 INCHES FROM SOUTHERN
ILLINOIS INTO SOUTHWEST INDIANA.

FRIDAY NIGHT...FOCUS SHOULD SHIFT TO OUR WEST...WITH THE APPROACH OF
A COLD FRONTAL BOUNDARY. HAVE BEST CHANCE POPS NW 1/2 FRIDAY NIGHT
AND LOWER SE 1/4 OF THE AREA. CANNOT RULE OUT A FEW SEVERE STORMS
FRI/FRI NIGHT. LAPSE RATES ARE QUITE GOOD...RUNNING 7-8 C/KM. VERTICAL
SPEED SHEAR IS NOT THAT GREAT ABOVE H7 THOUGH...WHICH LEADS ME TO
BELIEVE MODE WILL BE MORE MULTI CELLULAR WITH SOME STRONG TO SEVERE
STORMS THAT MAY PRODUCE HAIL OR STRONG WIND GUSTS. HEAVY RAIN WILL
WITH TIME BECOME A GREATER CONCERN.

THE AFOREMENTIONED COLD FRONT IS FORECAST TO PUSH INTO THE CWFA BY
SUNDAY AND STALL. THUS...MORE SHOWER AND THUNDERSTORM ACTIVITY IS
IN THE WORKS. THE BOUNDARY WILL PUSH BACK AS A WARM FRONT SUNDAY NIGHT
THROUGH MONDAY. AS A RESULT WE MAY SEE A PULL BACK IN THE CONVECTIVE
ACTIVITY DURING THIS TIME FRAME AS WE ARE PUT BACK INTO THE WARM
SECTOR. ANOTHER FRONT WILL PUSH INTO THE REGION MONDAY NIGHT INTO
TUESDAY...AND BE THE FOCUS FOR MORE RAIN/STORMS.

FOR WHATEVER IT IS WORTH...OUR FAVORED BLEND OF THE GFS AND ECMWF
MODELS DEPICTS ANYWHERE FROM 4 TO 8 INCHES OF RAIN IS POSSIBLE ACROSS
THE CWFA THROUGH NEXT WEDNESDAY 12Z. THANKFULLY IT WILL BE SPREAD
OUT OVER SEVERAL EVENTS IN TERMS OF LOCAL SHORT-FUSE FLOOD CONCERNS.
BUT...HAVING SAID THAT...EACH EVENT WILL POTENTIALLY BE A RESPECTABLE
RAIN MAKER...WHICH OVER TIME...WILL ONLY LOWER FFG VALUES AND
INCREASE THE LIKELIHOOD OF FLOODING/FLASH FLOODING. IN THE LONG TERM
THERE MAY BE NOTABLE IMPACTS WITH RIVER FLOODING AS WELL. NO CHANGES
WERE MADE BEYOND MONDAY...IN THE LONG TERM PORTION OF THE FORECAST.

..NOLES..

&&

.AVIATION...
VFR CONDITIONS EXPECTED AFTER SUNRISE AT ALL SITES. WILL SLOWLY
BRING IN MVFR CIGS AFTER SUNSET. MAY TEMPO SOME PRECIP AT KCGI AND
KPAH THIS EVENING. WILL BRING IN PREDOMINANT MVFR TOWARD THE END OF
THE VALID TIME OF THIS ISSUANCE OR SHORTLY THERE AFTER. WILL LIKELY
INTRODUCE SOME IFR CIGS AND VSBY IN THE LAST LEG OF THE NEXT
ISSUANCE IN ADDITION TO PREDOMINANT TSRA.

..KH..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 21, 3:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT THU APR 21 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY BY THIS
AFTERNOON AND OVER WEST KENTUCKY...FAR SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI. THE CHANCE OF STORMS WILL INCREASE TONIGHT
AS A WARM FRONT APPROACHES FROM THE SOUTH. A FEW STORMS COULD
PRODUCE SOME HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORNING STORMS ARE FORECAST FRIDAY AS A WARM FRONT SHOULD
CONTINUE TO LIFT NORTH ACROSS THE FOUR STATE AREA. BY AFTERNOON
AND INTO FRIDAY NIGHT...THE FOCUS WILL SHIFT WEST AHEAD OF
AN APPROACHING COLD FRONTAL BOUNDARY. STORMS LATER FRIDAY AND
INTO FRIDAY NIGHT COULD BE STRONG TO SEVERE. THE MAIN HAZARDS
WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE
PROBABILITY FOR TORNADOES SEEMS RATHER LOW GIVEN THE LACK OF
SIGNIFICANT UPPER LEVEL WINDS AND RESULTANT SPEED SHEAR. BUT
ONE OR TWO BRIEF SHORT LIVED EVENTS CANNOT BE RULED OUT ENTIRELY.

THUNDERSTORMS ARE FORECAST TO MOVE ACROSS THE AREA PERIODICALLY
SATURDAY THROUGH WEDNESDAY...AS THE UPPER FLOW PATTERN REMAINS
VERY UNSETTLED. THE COLD FRONT SHOULD STALL ACROSS THE AREA
SUNDAY...THEN PUSH BACK NORTH AS A WARM FRONT MONDAY. THIS WILL BE
FOLLOWED BY YET ANOTHER FRONTAL BOUNDARY INTO THE AREA TUESDAY
INTO WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...
BUT HEAVY RAIN IS MORE OF A CERTAINTY FOR THE DURATION. THIS
WILL RESULT IN A GREATER LIKELIHOOD FOR FLOOD CONCERNS WITH EACH
SUCESSIVE EVENT. THE HEAVY RAIN EVENT WILL ALSO HAVE AN ADVERSE
EFFECT ON RIVER FLOODING ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT SOME POINT OVER
THE NEXT SEVERAL DAYS.

NOLES

In the hours before

Local storm report, Apr 20, 11:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1219 AM CDT THU APR 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             VAN BUREN               37.01N 91.01W
04/19/2011  M0.88 INCH       CARTER             MO   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED.

0724 PM     HAIL             VAN BUREN               37.01N 91.01W
04/19/2011  M1.00 INCH       CARTER             MO   LAW ENFORCEMENT

0725 PM     TSTM WND GST     PIEDMONT                37.15N 90.70W
04/19/2011  M66.00 MPH       WAYNE              MO   AWOS

            PIEDMONT AWOS REPORT.

0725 PM     HAIL             3 SW PIEDMONT           37.12N 90.74W
04/19/2011  M1.00 INCH       WAYNE              MO   LAW ENFORCEMENT

            QUATER SIZE HAIL REPORTED NEAR CLEARWATER LAKE.

0725 PM     TSTM WND GST     PIEDMONT                37.15N 90.70W
04/19/2011  M65.00 MPH       WAYNE              MO   LAW ENFORCEMENT

            WIND GUSTS 60 TO 65 MPH. WIDESPREAD TSTM WIND DAMGE
            REPORTED THROUGHOUT THE COMMUNITY. TREES SNAPPED. POWER
            POLES AND POWER LINES DOWN. NUMEROUS POWER OUTAGES.

0747 PM     TSTM WND DMG     GREENVILLE              37.13N 90.45W
04/19/2011                   WAYNE              MO   LAW ENFORCEMENT

            TREES DOWN ON WEST SIDE OF COMMUNITY.

0755 PM     TSTM WND DMG     MARBLE HILL             37.30N 89.98W
04/19/2011                   BOLLINGER          MO   EMERGENCY MNGR

            WINDS ESTIMATED 70 TO 75 MPH. WIDESPREAD DAMAGE REPORTED
            BY EM WEST AND NORTH OF MARBLE HILL. MAJORITY OF DAMAGE
            APPREARS TO BE STRAIGHT LINE WINDS. SOME HOMES HAVE ROOF
            BLOWN OFF. WIDESPREAD TREE DAMAGE.

0755 PM     TORNADO          PATTON                  37.44N 90.04W
04/19/2011                   BOLLINGER          MO   NWS STORM SURVEY

            TIME ESTIMATED. EF0 TORNADO BEGINNING 0.4 MILES SSW OF
            PATTON CROSSING HWY 51 AND ENDED 0.3 MILES ESE OF TOWN.
            PEAK WIND 80 MPH. 100 YARDS WIDE. 0.75 MILES LONG. MANY
            TREES SNAPPED AND UPROOTED OCCURRED CONCURRENT WITH
            DAMAGING STRAIGHT LINE WINDS. BARN DESTROYED. WIDESPREAD
            TREE/POWER POLE DAMAGE FROM STRAIGHT LINE WINDS BETWEEN
            PATTON AND SEDGEWICKVILLE.

0804 PM     TORNADO          SEDGEWICKVILLE          37.52N 89.91W
04/19/2011                   BOLLINGER          MO   EMERGENCY MNGR

            UNCONFIRMED TORNADO REPORTED BY EMERGENCY MANAGER JUST
            WEST OF COMMUNITY ALONG HIGHWAY EE.

0808 PM     FLOOD            ELLSINORE               36.93N 90.75W
04/19/2011                   CARTER             MO   TRAINED SPOTTER

            ALONG HIGHWAY 329 BETWEEN ELLSINORE AND VAN BUREN. 1 FOOT
            OF WATER OVER HIGHWAY.

0819 PM     TSTM WND DMG     DAISY                   37.52N 89.79W
04/19/2011                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            STRAIGHT LINE WIND DAMAGE. NUMEROUS TREES DOWN. POWER
            OUTAGES. BARN BLOWN OVER ALONG INTERSECTION OF HIGHWAY B
            AND AA. WIDESPREAD TREE DAMAGE AND MISSOURI DOT IS
            RESPONDING TO CLEAR ROADWAYS.

0825 PM     TSTM WND DMG     CAPE GIRARDEAU          37.31N 89.55W
04/19/2011                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            LATE REPORT. MAJOR ROOF DAMAGE TO HIGH SCHOOL ON CITY
            LIMITS. HVAC UNIT BLOWN OFF ROOF. 30 BY 120 FOOT SECTION
            OF ROOF PEELED OFF DOWN TO RAFTERS.

0829 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
04/19/2011  M58.00 MPH       CAPE GIRARDEAU     MO   ASOS

0834 PM     TSTM WND GST     6 S PINCKNEYVILLE       37.99N 89.38W
04/19/2011  M60.00 MPH       PERRY              IL   EMERGENCY MNGR

0835 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
04/19/2011  M66.00 MPH       JACKSON            IL   ASOS

0838 PM     TSTM WND GST     2 W CHRISTOPHER         37.97N 89.09W
04/19/2011  M55.00 MPH       FRANKLIN           IL   TRAINED SPOTTER

            LARGE TREE UPROOTED AND FELL ON NEARBY HOME.

0840 PM     TSTM WND DMG     CARBONDALE              37.72N 89.22W
04/19/2011                   JACKSON            IL   EMERGENCY MNGR

            LATE REPORT. TIME ESTIMATED. POLICE STATION HAD 1/3 OF
            ROOF BLOWN OFF WHICH LANDED ONTO 3 NEARBY HOMES. EM
            DETERMINED EVENT WAS STRAIGHT LINE WINDS.

0840 PM     TSTM WND DMG     ZEIGLER                 37.90N 89.05W
04/19/2011                   FRANKLIN           IL   TRAINED SPOTTER

            LATE REPORT. CARPORTS BLOWN OVER ALONG SOUTH PINE ST.
            WINDS ESTIMATED 60 TO 70 MPH.

0840 PM     TSTM WND DMG     DU QUOIN                38.00N 89.24W
04/19/2011                   PERRY              IL   EMERGENCY MNGR

            LATE REPORT. TIME ESTIMATED. WIDESPREAD TREE DAMAGE
            ACROSS SOUTH HALF OF COUNTY. MORE CONCENTRATED AREAS OF
            DAMAGE INCLUDE THE SOUTHWEST SIDE OF DU QUOIN AS WELL AS
            CONSIDERABLE TREE DAMAGE ALONG KATHLEEN MINE ROAD.

0841 PM     TSTM WND GST     ENERGY                  37.78N 89.03W
04/19/2011  E70.00 MPH       WILLIAMSON         IL   TRAINED SPOTTER

            WINDS ESTIMATED 60 TO 70 MPH GUSTS WITH ENTIRE COMMUNITY
            WITHOUT POWER.

0841 PM     TSTM WND GST     ENERGY                  37.78N 89.03W
04/19/2011  E70.00 MPH       WILLIAMSON         IL   TRAINED SPOTTER

            POWER OUT IN THE CITY.

0845 PM     HAIL             SIKESTON                36.88N 89.58W
04/19/2011  M0.75 INCH       SCOTT              MO   TRAINED SPOTTER

0848 PM     TSTM WND GST     HERRIN                  37.80N 89.03W
04/19/2011  E70.00 MPH       WILLIAMSON         IL   TRAINED SPOTTER

            TREES SNAPPING WITH POWER OUTAGES REPORTED.

0850 PM     TSTM WND GST     2 W VIENNA              37.41N 88.93W
04/19/2011  M103 MPH         JOHNSON            IL   TRAINED SPOTTER

            LATE REPORT.

0854 PM     TSTM WND GST     BUNCOMBE                37.47N 88.97W
04/19/2011  M95.00 MPH       JOHNSON            IL   TRAINED SPOTTER

            WIND GUST 80 TO 95 MPH MEASURED.

0854 PM     TSTM WND GST     BENTON                  38.01N 88.92W
04/19/2011  M60.00 MPH       FRANKLIN           IL   TRAINED SPOTTER

0857 PM     TSTM WND DMG     MULKEYTOWN              37.97N 89.11W
04/19/2011                   FRANKLIN           IL   TRAINED SPOTTER

            LATE REPORT. LOST ROOF OFF OF ONE HOME.

0857 PM     TSTM WND GST     WEST FRANKFORT          37.90N 88.93W
04/19/2011  M56.00 MPH       FRANKLIN           IL   TRAINED SPOTTER

0900 PM     TSTM WND DMG     SESSER                  38.09N 89.05W
04/19/2011                   FRANKLIN           IL   TRAINED SPOTTER

            TIME ESTIMATED. WIDESPREAD TREES AND POWER LINES DOWN.

0907 PM     TSTM WND GST     HARRISBURG              37.74N 88.55W
04/19/2011  M70.00 MPH       SALINE             IL   FIRE DEPT/RESCUE

0912 PM     TSTM WND DMG     4 W DAHLGREN            38.20N 88.76W
04/19/2011                   JEFFERSON          IL   TRAINED SPOTTER

            LATE REPORT. NUMEROUS TREES DOWN. POWER OUTAGES. LARGE
            FARM BUILDING NEAR EXIT 89 ALONG INTERSTATE 64 DESTROYED.
            APPEARED TO BE STRAIGHT LINE WINDS.

0915 PM     TSTM WND DMG     THEBES                  37.21N 89.45W
04/19/2011                   ALEXANDER          IL   TRAINED SPOTTER

            TREES DOWN OUTSIDE OF COMMUNITY ALONG HASTINGS RANCH
            ROAD.

0919 PM     TSTM WND DMG     KEENES                  38.34N 88.64W
04/19/2011                   WAYNE              IL   TRAINED SPOTTER

            TELEPHONE POLES SNAPPED WITH WIND GUSTS ESTIMATED 60 MPH.
            NICKEL SIZE HAIL JUST SOUTH OF TOWN.

0920 PM     TSTM WND GST     RANDLES                 37.14N 89.77W
04/19/2011  M70.00 MPH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            ALSO MARBLE SIZE HAIL ON SOUTH HIGHWAY 25 IN SOUTHWEST
            CORNER OF CAPE GIRARDEAU MISSOURI

0924 PM     FUNNEL CLOUD     4 W CARMI               38.09N 88.24W
04/19/2011                   WHITE              IL   LAW ENFORCEMENT

            FUNNEL CLOUD OBSERVED BY STATE TROOPER WEST OF COMMUNITY.

0925 PM     TSTM WND DMG     4 S WAYNE CITY          38.29N 88.59W
04/19/2011                   WAYNE              IL   TRAINED SPOTTER

            MOBILE HOME THAT WAS NOT TIED DOWN HAS BLOWN AWAY. A FEW
            FARM SHEDS HAVE BEEN DAMAGED NEAR THE WAYNE JEFFERSON
            COUNTY LINE.

0927 PM     TORNADO          RANDLES                 37.14N 89.77W
04/19/2011                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            UNCONFIRMED TORNADO REPORTED. BEING CHASED BY TRAINED
            SPOTTERS. 5 WEST OF RANDLES IN RURAL AREA LARGE TREE
            LIMBS DOWN. ONE WINDOW BLOWN OUT OF HOME. POWER LINES AND
            TREES DOWN.

0929 PM     TSTM WND GST     CISNE                   38.51N 88.44W
04/19/2011  M65.00 MPH       WAYNE              IL   EMERGENCY MNGR

            JUST EAST OF THE CITY LIMITS

0930 PM     TSTM WND DMG     ENFIELD                 38.10N 88.34W
04/19/2011                   WHITE              IL   EMERGENCY MNGR

            LATE REPORT. BARNS BLOWN DOWN. TREES DOWN.

0930 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
04/19/2011                   WHITE              IL   TRAINED SPOTTER

            LATE REPORT. WIDESPREAD TREES DOWN AS WELL AS POWER POLES
            SNAPPED. MUCH OF THE CITY IS WITHOUT POWER. ONE HOME HAD
            LARGE UPROOTED TREE FELL ACROSS A HOME. IN NORTH CITY THE
            HIGH SCHOOL HAD PART OF THE ROOF BLOWN OFF. NO INJURIES
            REPORTED AT THIS TIME.

0938 PM     HAIL             CHAFFEE                 37.18N 89.66W
04/19/2011  M0.88 INCH       SCOTT              MO   TRAINED SPOTTER

0938 PM     TSTM WND DMG     CHAFFEE                 37.18N 89.66W
04/19/2011                   SCOTT              MO   EMERGENCY MNGR

            LARGE TREES DOWN WITH ONE DOWN ON A HOUSE. POWER OUTAGES
            IN THE CITY.

0938 PM     TSTM WND DMG     3 W POSEYVILLE          38.17N 87.84W
04/19/2011                   POSEY              IN   TRAINED SPOTTER

            LATE REPORT. WIND DAMAGE REPORTED WEST OF TOWN.

0938 PM     TSTM WND GST     MOUNT VERNON            37.94N 87.90W
04/19/2011  E65.00 MPH       POSEY              IN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN IN THE CITY LIMITS

0940 PM     TSTM WND DMG     ELBA                    37.83N 88.33W
04/19/2011                   GALLATIN           IL   PUBLIC

            LATE REPORT. CONSIDERABLE DAMAGE TO HOUSE AND BARN. TREES
            DAMAGED.

0945 PM     TSTM WND DMG     MAUNIE                  38.04N 88.05W
04/19/2011                   WHITE              IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

0947 PM     TSTM WND GST     VIENNA                  37.41N 88.89W
04/19/2011  M75.00 MPH       JOHNSON            IL   TRAINED SPOTTER

            SEVERAL TREES DOWN WEST OF THE CITY LIMITS AND DIME SIZE
            HAIL

0949 PM     TSTM WND GST     OLIVE BRANCH            37.17N 89.35W
04/19/2011  E90.00 MPH       ALEXANDER          IL   EMERGENCY MNGR

            WIND GUSTS ESTIMATED 80 TO 90 MPH.

0951 PM     TSTM WND GST     OLIVE BRANCH            37.17N 89.35W
04/19/2011  M95.00 MPH       ALEXANDER          IL   EMERGENCY MNGR

            WIND GUST MEASURED. NUMEROUS TREES AND POWER LINES DOWN.
            POWER OUTAGES REPORTED.

0955 PM     FUNNEL CLOUD     PARMA                   36.61N 89.82W
04/19/2011                   NEW MADRID         MO   LAW ENFORCEMENT

            FUNNEL IS ROTATING.

0955 PM     TORNADO          PARMA                   36.61N 89.82W
04/19/2011                   NEW MADRID         MO   EMERGENCY MNGR

            LATE REPORT. POSSIBLE TORNADO. ROOF OFF CITY HALL...OLDER
            VACANT BUILDING COLLAPSED...TREES AND POWER LINES DOWN.

0958 PM     TSTM WND GST     FORT BRANCH             38.25N 87.57W
04/19/2011  M59.00 MPH       GIBSON             IN   TRAINED SPOTTER

0959 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
04/19/2011  M76.00 MPH       VANDERBURGH        IN   ASOS

1000 PM     TSTM WND GST     2 W EAST PRAIRIE        36.78N 89.42W
04/19/2011  E70.00 MPH       MISSISSIPPI        MO   TRAINED SPOTTER

            WIND GUSTS OCCURRING ALONG THE MISSISSIPPI AND NEW MADRID
            COUNTY LINE. WIND STRONG ENOUGH TO MOVE VEHICLE.

1002 PM     TSTM WND GST     SPOTTSVILLE             37.88N 87.44W
04/19/2011  M68.00 MPH       HENDERSON          KY   TRAINED SPOTTER

            REPORTED ALONG HIGHWAY 41.

1008 PM     HAIL             1 N OAKLAND CITY        38.35N 87.35W
04/19/2011  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

1015 PM     TSTM WND DMG     PRINCETON               38.36N 87.57W
04/19/2011                   GIBSON             IN   TRAINED SPOTTER

            LATE REPORT. POWER LINES DOWN. TELEPHONE POLES SNAPPED
            ALONG OLD STATE HWY 65.

1016 PM     HAIL             EAST PRAIRIE            36.78N 89.38W
04/19/2011  M0.75 INCH       MISSISSIPPI        MO   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED.

1019 PM     TSTM WND GST     LA CENTER               37.07N 88.97W
04/19/2011  M52.00 MPH       BALLARD            KY   TRAINED SPOTTER

            SMALL HAIL REPORTED. DOWNED POWER LINES.

1021 PM     FUNNEL CLOUD     ROCKPORT                37.88N 87.05W
04/19/2011                   SPENCER            IN   TRAINED SPOTTER

            FUNNEL IS ROTATING AND MOVING EAST NORTHEAST.

1021 PM     FUNNEL CLOUD     ROCKPORT                37.88N 87.05W
04/19/2011                   SPENCER            IN   TRAINED SPOTTER

            LATE REPORT.

1027 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
04/19/2011  E65.00 MPH       DAVIESS            KY   TRAINED SPOTTER

            WEST SIDE OF OWENSBORO

1027 PM     TSTM WND GST     WEST PADUCAH            37.08N 88.74W
04/19/2011  M59.00 MPH       MCCRACKEN          KY   ASOS

            REPORTED AT BARKLEY REGIONAL AIRPORT.

1027 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
04/19/2011  E75.00 MPH       DAVIESS            KY   TRAINED SPOTTER

            ON THE EAST SIDE OF THE CITY

1035 PM     TSTM WND DMG     NEW BOSTON              38.06N 86.81W
04/19/2011                   SPENCER            IN   TRAINED SPOTTER

            STRAIGHT LINE WINDS DESTROYING BARN AND TREES DOWN.

1038 PM     TSTM WND DMG     CUNNINGHAM              36.92N 88.91W
04/19/2011                   CARLISLE           KY   TRAINED SPOTTER

            DAMAGE TO A FEW GARAGE BUILDINGS ALONG HIGHWAY 121. STORM
            PRODUCING MARBLE SIZE HAIL.

1043 PM     TSTM WND GST     PADUCAH                 37.07N 88.64W
04/19/2011  E60.00 MPH       MCCRACKEN          KY   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED WITH STORM.

1045 PM     TSTM WND DMG     METROPOLIS              37.15N 88.71W
04/19/2011                   MASSAC             IL   TRAINED SPOTTER

            A FEW TREES DOWN ON MARKET STREET IN THE CITY LIMITS

1047 PM     HAIL             ARLINGTON               36.79N 89.01W
04/19/2011  E0.75 INCH       CARLISLE           KY   EMERGENCY MNGR

1050 PM     TSTM WND GST     PORTAGEVILLE            36.43N 89.70W
04/19/2011  E60.00 MPH       NEW MADRID         MO   TRAINED SPOTTER

            PEA SIZE HAIL WITH THE STORM.

1050 PM     TSTM WND DMG     WINSLOW                 38.38N 87.21W
04/19/2011                   PIKE               IN   TRAINED SPOTTER

            LATE REPORT. LARGE TREES DOWN AND UPROOTED ALONG HWY 57.
            SOME TREES BLOCKING ROADS COUNTYWIDE.

1110 PM     TSTM WND GST     MARION                  37.33N 88.08W
04/19/2011  M66.00 MPH       CRITTENDEN         KY   MESONET

1111 PM     TSTM WND GST     MAYFIELD                36.74N 88.65W
04/19/2011  E70.00 MPH       GRAVES             KY   TRAINED SPOTTER

            LATE REPORT. WINDS ESTIMATED 60 TO 70 MPH.

1114 PM     HAIL             CALVERT CITY            37.03N 88.35W
04/19/2011  M0.75 INCH       MARSHALL           KY   TRAINED SPOTTER

1115 PM     HAIL             CALVERT CITY            37.03N 88.35W
04/19/2011  E1.75 INCH       MARSHALL           KY   LAW ENFORCEMENT

1132 PM     TSTM WND GST     WINGO                   36.64N 88.74W
04/19/2011  E60.00 MPH       GRAVES             KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED WITH STORM.

1137 PM     HAIL             7 S EDDYVILLE           36.97N 88.08W
04/19/2011  M0.75 INCH       LYON               KY   TRAINED SPOTTER

1150 PM     HAIL             COBB                    37.02N 87.76W
04/19/2011  E1.00 INCH       CALDWELL           KY   CO-OP OBSERVER

1230 AM     TSTM WND GST     COBB                    37.02N 87.76W
04/20/2011  E65.00 MPH       CALDWELL           KY   CO-OP OBSERVER

1240 AM     TSTM WND DMG     3 S HERNDON             36.67N 87.60W
04/20/2011                   CHRISTIAN          KY   CO-OP OBSERVER

            LATE REPORT. 3 SIDED BARN OR LEAN TO WAS BLOWN ACROSS A
            ROAD. FOUR GREENHOUSES DAMAGED.

1245 AM     TSTM WND GST     FORT CAMPBELL NORTH     36.65N 87.46W
04/20/2011  M58.00 MPH       CHRISTIAN          KY   AWOS

            MEASURED WIND GUST TO 58 MPH AT FORT CAMPBELL. LARGE
            TREES DOWN IN NEARBY OAK GROVE.

0113 AM     HAIL             SHARON GROVE            36.91N 87.10W
04/20/2011  M1.00 INCH       TODD               KY   EMERGENCY MNGR

            WINDS ESTIMATED 30 MPH WITH THE STORM.

0113 AM     TSTM WND GST     MURRAY                  36.61N 88.32W
04/20/2011  M62.00 MPH       CALLOWAY           KY   EMERGENCY MNGR

            LATE REPORT. WIND GUSTS MEASURED 60 TO 62 MPH. LARGE
            TREES BLOCKING ROADS WEST TO EAST ALONG HWY 94. 1 LARGE
            TREE WENT THROUGH A HOUSE 2W OF MURRAY ALONG OAKS COUNTRY
            ROAD. TREES BLOCKING ROADS 3S ALONG CROSSLAND ROAD AND
            ALONG HWY 94 EAST NEAR THE LAKES AREA.

0138 AM     HEAVY RAIN       CALHOUN                 37.54N 87.26W
04/20/2011  M2.20 INCH       MCLEAN             KY   TRAINED SPOTTER

            RECORDED OVER THE PAST 4 HOURS.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
April 21, 5:00 AM CST to April 30, 11:59 PM CST
Where
Alexander County, Thebes to Fayville
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Major flooding was in progress on the Mississippi River by the end of the month. The river continued rising into early May. There were voluntary evacuations of communities outside of levee protection systems, such as Olive Branch. The communities of Tamms, Olive Branch, and Miller City were isolated by floodwaters. Many homes in those communities were sandbagged, but most of the homes ended up being flooded. Lower portions of the community of Thebes were inundated. The National Guard was requested to assist with sandbagging residences. A water main break caused interruptions in the drinking water supply.

Flood, Union

When
April 21, 5:00 AM CST to April 30, 11:59 PM CST
Where
Union County, 2.78 mi ENE of Ware to 3.15 mi W of Springville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.465, -89.353

Major flooding occurred along the Mississippi River. All access roads to the Mississippi River levees were closed. Backwater from the Mississippi River contributed to flooding of Clear Creek. One family was evacuated by boat.

Flood, Jackson

When
April 21, 7:00 AM CST to April 30, 11:59 PM CST
Where
Jackson County, Grand Tower to 1.44 mi ESE of Grand Tower
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
37.630, -89.500

Major flooding occurred along the Mississippi River. A voluntary evacuation of the community of Grand Tower was requested, partly due to a leak in a levee along the Big Muddy River. Grand Tower sits at the confluence of the Big Muddy and Mississippi Rivers.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292406, 296681, 292445.